Alert archive / Utah / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 11, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 17, 2007, 5:55 PM MDT for Box Elder County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2007, 5:55 PM MDT (23:55 UTC)
- Expired
- Jul 17, 2007, 6:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 82 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 11.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 1920 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 172356 SVRSLC UTC003-180045- /O.NEW.KSLC.SV.W.0011.070717T2355Z-070718T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 555 PM MDT TUE JUL 17 2007 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BOX ELDER COUNTY IN UTAH... * UNTIL 645 PM MDT * AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 33 MILES SOUTHWEST OF PARK VLY TO 33 MILES SOUTHEAST OF PARK VLY...AND MOVING NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... 9 MILES SOUTH OF ROSETTE BY 645 PM MDT... NEAR PARK VALLEY AT 635 PM MDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4140 11385 4132 11299 4173 11256 4187 11356 $$ BAS
2 follow-up statements
000 WWUS55 KSLC 180023 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 622 PM MDT TUE JUL 17 2007 UTC003-180045- /O.CON.KSLC.SV.W.0011.000000T0000Z-070718T0045Z/ BOX ELDER UT- 622 PM MDT TUE JUL 17 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR CENTRAL BOX ELDER COUNTY... AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 20 MILES SOUTHWEST OF ROSETTE TO 34 MILES SOUTHEAST OF PARK VLY...OR ALONG A LINE EXTENDING FROM 36 MILES NORTHEAST OF MONTELLO TO 26 MILES SOUTH OF SNOWVILLE... MOVING NORTHEAST AT 20 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... LOCOMOTIVE SPRINGS AT 630 PM MDT... PARK VALLEY AT 640 PM MDT... THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4140 11385 4132 11299 4173 11256 4187 11356 $$ BAS
000 WWUS55 KSLC 180048 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 648 PM MDT TUE JUL 17 2007 UTC003-180058- /O.EXP.KSLC.SV.W.0011.000000T0000Z-070718T0045Z/ BOX ELDER UT- 648 PM MDT TUE JUL 17 2007 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BOX ELDER COUNTY EXPIRES AT 645 PM MDT... THE STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE STILL POSSIBLE WITH THESE STORMS THROUGH 715 PM MDT. LAT...LON 4140 11385 4132 11299 4173 11256 4187 11356 $$ BAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:44 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 17, 3:44 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
344 PM MDT TUE JUL 17 2007
.SYNOPSIS...A DRIER SOUTHWEST FLOW WILL MOVE INTO EXTREME WESTERN
UTAH WEDNESDAY. THE MOUNTAINS AND EAST WILL REMAIN MOIST WEDNESDAY AND THEN
THE DRYING WILL SPREAD EAST ON THURSDAY. MOISTURE WILL RETURN TO
THE ENTIRE AREA OVER THE WEEKEND.
&&
.DISCUSSION...WELL DEFINED UPPER LEVEL SHORT WAVE NOW MOVING NE
FROM NV INTO NW UT. AMPLE MOISTURE...DEEP SHEAR...AND SURFACE
HEATING ARE COMBINING TO GENERATE THUNDERSTORMS. STORMS ARE JUST
BEGINNING TO MOVE INTO WESTERN TOOELE AND BOX ELDER COUNTIES. WITH
THE ABOVE INGREDIENTS THERE IS POTENTIAL FOR SMALL HAIL AND STRONG
GUSTY WINDS AS THESE STORMS DEVELOP SOME ORGANIZATION. CONVECTION
ALONG THE WASATCH URBAN CORRIDOR STILL APPEARS TO BE SUPPRESSED AT
THIS TIME...BUT ADDITIONAL HEATING AND APPROACH OF THE UPPER LEVEL
WAVE SUGGEST SITUATION WILL NEED TO MONITORED CLOSELY OVER THE
NEXT FEW HOURS.
EJECTION NORTHEASTWARD OF UNSEASONABLY DEEP TROUGH FROM W. COAST
INTO N. ROCKIES WILL PUSH DRIER AIR INTO EXTREME W. UTAH WED AND
ALSO BRING STRONGER WINDS ALOFT INTO THE AREA. COMBINATION OF
DRYING AND WINDS WILL BRING A RETURN TO HAZARDOUS FIRE WEATHER
CONDITIONS TO THE WESTERN DESERTS. MOUNTAINS...EAST...AND EXTREME
SW UTAH LOOK TO REMAIN RELATIVELY MOIST WITH DIURNAL CONVECTION.
LATE FRIDAY OR SATURDAY THE UPPER LEVEL HIGH REDEVELOPS NORTHWARD
INTO WYOMING AND EVENTUALLY THE NORTHERN PLAINS WITH DEEP EAST TO
SOUTHEAST FLOW DEVELOPING OVER THE FORECAST AREA. THIS RESULTS IN
RETURN OF ABUNDANT MOISTURE TO THE ENTIRE FORECAST AREA OVER THE
WEEKEND AND INTO NEXT WEEK. EC/GFS SIMILAR ON THIS EVOLUTION AND
HAVE SEEN A NUMBER OF MODEL RUNS IN A ROW ALL POINTING TO THE
NORTHWARD MIGRATION OF THE HIGH...SO CONFIDENCE IS ABOVE AVERAGE
IN THIS SCENARIO WORKING OUT.
&&
.AVIATION...NORTH TO NORTHWEST WINDS ARE EXPECTED TO PREVAIL AT THE
SLC TERMINAL UNTIL SOUTHEASTERLY DRAINAGE WINDS RETURN AROUND 04Z.
HOWEVER...OUTFLOW FROM THUNDERSTORMS IN THE AREA COULD PRODUCE
PERIODS OF GUSTY WINDS WITH ERRATIC DIRECTIONS THROUGH THE EVENING.
SOME ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED IN THE EARLY
EVENING CLOSER TO THE TERMINAL...AND THERE IS A 20 PERCENT CHANCE
THAT A THUNDERSTORM WILL DIRECTLY AFFECT THE TERMINAL IS BETWEEN 00Z
AND 04Z.
&&
.FIRE WEATHER...WITH DEEP MOISTURE IN PLACE TODAY...EXPECT MOSTLY WET
THUNDERSTORMS. THUNDERSTORMS ACROSS NORTHWEST UTAH ARE CAPABLE OF
PRODUCING STRONG GUSTY WINDS AND HAIL INTO THIS EVENING. DRIER AIR
WORKS INTO WESTERN UTAH ALONG WITH INCREASED SOUTHERLY FLOW
WEDNESDAY AFTERNOON AND EVENING...PROMPTING RED FLAG WARNINGS FOR
ALL OF WESTERN UTAH EXCEPT FOR ZONE 439...WHERE RH VALUES SHOULD
STAY ABOVE CRITICAL LEVELS. THIS WARNING WILL EXTEND INTO THURSDAY
EVENING AS OVERNIGHT RH RECOVERIES WILL BE ERODED AWAY QUICKLY
THURSDAY AFTERNOON.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM 1 PM WEDNESDAY TO 10 PM THURSDAY FOR
UTZ003-UTZ005-UTZ015-UTZ016-UTZ020-UTZ518.
WY...NONE.
&&
PUBLIC...DUNN
FIRE WEATHER...B. SMITH
AVIATION...TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Jul 17, 9:10 AM MDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 910 AM MDT TUE JUL 17 2007 UTZ001>009-WYZ021-181200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-SOUTHWEST WYOMING- 910 AM MDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND EARLY EVENING. SOME STORMS MAY CONTAIN SMALL HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A GRADUAL WARMING AND DRYING TREND WILL SPREAD OVER THE AREA WEDNESDAY AND THURSDAY. MOISTURE WILL MOVE BACK INTO THE AREA OVER THE WEEKEND FOR AN INCREASING THREAT OF SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Jul 17, 5:53 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
553 PM MDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND GST 17 ESE GROUSE CR 41.61N 113.59W
07/17/2007 M63 MPH BOX ELDER UT MESONET
&&The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:08 PM MDT | Severe Thunderstorm Warning | SLC | Juab | 37 min |
| Jul 17, 2:42 PM MDT | Red Flag Warning | SLC | 3 days | |
| Jul 17, 4:51 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 24 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.